Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Sep 8, 2021, 4:57 PM EDT for Chesterfield County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2021, 4:57 PM EDT (20:57 UTC)
- Expired
- Sep 8, 2021, 5:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.25 in
- Wind
- 40
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 137 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WWUS82 KCAE 082057
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
457 PM EDT Wed Sep 8 2021
SCZ016-082130-
Chesterfield SC-
457 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of northeastern
Chesterfield County through 530 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cheraw Municipal Airport, or near Cheraw, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheraw, Chesterfield, Cheraw Municipal Airport, Northeastern
Technical College and McFarlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3465 8000 3474 8009 3481 8004 3481 7994
3477 7993 3474 7989 3470 7987
TIME...MOT...LOC 2056Z 223DEG 13KT 3473 7996
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 8, 2:38 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 8, 2:38 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Columbia SC 238 PM EDT Wed Sep 8 2021 .SYNOPSIS... Moisture associated with low pressure passing south of the area, combined with the approach of a cold front from the northwest, will result in isolated to scattered showers and thunderstorms tonight. The potential for scattered showers and thunderstorms will continue through much of Thursday as the cold front crosses the area. High pressure will then build over the region, with drier conditions Friday into early next week. && .NEAR TERM /THROUGH TONIGHT/... The axis of an upper level trough will be west of the area today. This will provide some support for convection over the forecast area, possibly enhanced by shortwave energy at times. The surface front associated with the upper trough will remain to our NW through the near term, but a prefrontal convergence zone will trigger thunderstorm development in the afternoon. PWAT values near 2 inches will also support showers and thunderstorms. Given ample moisture, surface convergence and weak upper level support, we expect numerous showers and thunderstorms to develop this afternoon and linger into the evening. However, the threat for severe weather appears low. Boundary layer heating will be hampered by extensive cloud cover, leading to a tall skinny CAPE profile. Mid level lapse rates are weak as well. This setup would typically favor a threat of isolated heavy rain but not widespread severe weather. High temps today will be in the mid to upper 80s. There will be a chance of rain throughout the night as the surface front approaches the region. An upper level shortwave may also increase the convective coverage outside of the diurnally favored time period. The HREF ensemble members are generally in agreement on keeping a few showers in the area even though they differ in placement. With abundant moisture from rainfall and mostly cloudy to overcast skies expected, lows should be mild, near 70 degrees or in the low 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday and Thursday Night: Low pressure will pass across southern Georgia Thursday morning, with associated moisture and an area of channeled vorticity extending northeast across the eastern Carolinas. This will result in a chance of showers and thunderstorms across parts of the area as the day begins, especially the lower CSRA and eastern Midlands. Then, an upper level trough axis and associated cold front at the surface will swing through the area during the afternoon, with a chance of showers and thunderstorms in areas along of and ahead of the front. Cloud cover and good coverage of rainfall will generally keep temperatures down a bit, with highs in the lower to mid 80s. Dew point values will lower considerably Thursday night as drier air filters in behind the front, and with at least partial clearing expected, lows could be in the upper 50s and lower 60s. Friday and Friday Night: A long wave trough will remain over the Ohio Valley and Northeast, with strong high pressure building in from the west with a drier northerly flow in place over the area. Mostly clear skies are expected, with slightly below normal temperatures with highs in the mid 80s and nighttime lows in the upper 50s to lower 60s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Ensembles indicate large-scale upper ridging across the southern tier of the U.S. through most of the long term period with strong high pressure at the surface as well. Overall, expect dry conditions through early next week, although temperatures and to a lesser extent moisture will be on the increase through the period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Ample moisture, surface convergence and weak upper level support will support numerous showers and thunderstorms this afternoon. There's a moderate chance of thunderstorms and associated restrictions at all terminals this afternoon and into the early evening. Winds will generally be out of the south- southwest, 5-7 knots with some gusty winds in any thunderstorms that develop. A few showers and thunderstorms should linger overnight as a front approaches from the NW. At this point convective coverage appears to be low enough to remove mention of VCTS for the overnight period. Models are showing deteriorating cigs overnight. Ample low level moisture and a 20 kt LLJ would tend to point to a low ceiling threat rather than fog. Extended periods of MVFR ceilings appear likely at all TAF sites but confidence is not as high in seeing IFR or LIFR conditions. These restrictions may continue through portions of Thursday morning, near the end of the TAF period. EXTENDED AVIATION OUTLOOK...Possible restrictions from early morning fog/stratus and diurnal convection continue Thursday. Drier air moves in Friday and for the weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Sep 8, 3:57 AM EDT, 13 hours before
Hazardous Weather Outlook National Weather Service Columbia SC 357 AM EDT Wed Sep 8 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-090800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 357 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A few strong storms may be possible this afternoon along a weak surface front. The main hazard would be strong wind gusts and possibly some heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 8, 1:45 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
145 PM EDT Wed Sep 8 2021
SCZ025-030-081830-
Aiken SC-Edgefield SC-
145 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of southeastern
Edgefield and northwestern Aiken Counties through 230 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvedere, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, North Augusta, Aiken Mall, USC Aiken, Citizens Park, Aiken
Municipal Airport, Edgefield County Airport, Graniteville,
Burnettown, Trenton, Poverty Hill, Murphys Estates, Ninety Nine
Islands and Savannah Bluffs Heritage Preserve.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 0 and 25.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 8174 3355 8152 3343 8191 3346 8193
3349 8199 3350 8199 3356 8205 3358 8208
TIME...MOT...LOC 1744Z 246DEG 10KT 3356 8194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRLocal storm report, Sep 8, 2:43 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT WED SEP 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 3 WSW ELGIN 34.66N 80.76W
09/08/2021 E0.70 INCH LANCASTER SC PUBLIC
DIME SIZED HAIL REPORTED AT MCDONALD GREEN
ELEMENTARY SCHOOL.
&&
JAQLocal storm report, Sep 8, 3:38 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT WED SEP 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 S ELGIN 34.64N 80.73W
09/08/2021 E1.00 INCH LANCASTER SC PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL NEAR
MCILWAIN RD AND SENTRY RD. TIME ESTIMATED.
&&
DCMSpecial weather statement, Sep 8, 3:47 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
347 PM EDT Wed Sep 8 2021
SCZ021-022-116-082030-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
347 PM EDT Wed Sep 8 2021
...Strong thunderstorms will impact portions of central Fairfield,
southwestern Lancaster and central Kershaw Counties through 430 PM
EDT...
At 347 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairfield County Airport to Goodale State
Park. Movement was northeast at 10 mph.
...Boaters on Lake Wateree Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camden, Winnsboro, Lake Wateree Dam, Kershaw, Fairfield County
Airport, Westville, Cassatt, Liberty Hill, Longtown, Goodale State
Park, Lake Wateree State Park, Bethune, Ridgeway, Lebanon Fire
Station, North Central High School, Mitford, Midway Elementary
School, Rion, Smallwood and White Oak.
This includes Interstate 77 between mile markers 32 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3429 8042 3428 8044 3427 8124 3455 8113
3454 8088 3455 8087 3455 8037 3451 8033
3446 8032
TIME...MOT...LOC 1947Z 210DEG 7KT 3429 8113 3431 8055
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 8, 4:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
457 PM EDT Wed Sep 8 2021
SCZ016-082130-
Chesterfield SC-
457 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of northeastern
Chesterfield County through 530 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cheraw Municipal Airport, or near Cheraw, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheraw, Chesterfield, Cheraw Municipal Airport, Northeastern
Technical College and McFarlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3465 8000 3474 8009 3481 8004 3481 7994
3477 7993 3474 7989 3470 7987
TIME...MOT...LOC 2056Z 223DEG 13KT 3473 7996
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:45 PM EDT | Special Weather Statement | CAE | Aiken | 45 min |
| Sep 8, 2:10 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 50 min |
| Sep 8, 2:23 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 112 min |
| Sep 8, 3:47 PM EDT | Special Weather Statement | CAE | Fairfield, Kershaw | 43 min |
| Sep 8, 4:32 PM EDT | Areal Flood Advisory | CAE | Aiken | 118 min |
| Sep 8, 4:36 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster | 114 min |
| Sep 8, 5:39 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 76 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.